Alabama, 2001

Damaging Wind in Alabama, May 11, 2001

May 11, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 11, 1:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 11, 1:52 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
252 PM CDT FRI MAY 11 2001

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE FORECAST
AREA TONIGHT AND SATURDAY.  SCATTERED THUNDERSTORMS WILL CONTINUE
INTO THIS EVENING AND SLOWLY DIMINISH AS WE LOSE DAYTIME HEATING.
THERE MAY BE MORE SHOWERS AND THUNDERSTORMS APPROACHING NORTH ALABAMA
LATER TONIGHT AHEAD OF A COLD FRONT.  THAT FRONT WILL MOVE INTO THE
STATE SATURDAY AND PASS SOUTH OF THE AREA SATURDAY NIGHT. BOTH NGM
AND AVN MOS HAVE RATHER LOW POPS AS THIS FRONT PASSES THROUGH, BUT
MOIST AND UNSTABLE AIR SHOULD REMAIN OVER THE REGION UNTIL THE FRONT
DRIES US OUT LATE SATURDAY AND SATURDAY NIGHT.  I SEE NO REASON WHY
THE CHANCE FOR PRECIPITATION SHOULD DECREASE FROM WHAT WE HAVE HAD
THE PAST FEW DAYS, WITH THE SAME AIRMASS IN PLACE AND GOOD LOW LEVEL
FORCING ASSOCIATED WITH THIS NEXT FRONT. I WILL CONTINUE TO GO ABOVE
MOS POPS THROUGH SATURDAY.  A DRY AND STABLE AIRMASS WILL OVERSPREAD
THE AREA SATURDAY NIGHT AND SUNDAY.  THIS WILL ALLOW FOR COOLER
NIGHTTIME TEMPERATURES, BUT DAYTIME HIGHS SHOULD NOT CHANGE MUCH.

HSV 062/077 051/078 4400
BHM 062/081 051/080 25-0
MGM 062/084 05Z6/082 3520

.BHM...NONE.

In the hours before

Special weather statement, May 11, 12:30 PM CST, 3 hours before
ALZ001>038-040>050-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI MAY 11 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK UPPER LEVEL DISTURBANCE IS MOVING ACROSS THE THE TENNESSEE
VALLEY AREA...MEANWHILE...THE ATMOSPHERE ACROSS THE AREA CONTINUES
TO BE MOIST...AND UNSTABLE. THIS COMBINATION HAS PRODUCED SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF NORTH AND CENTRAL
ALABAMA...MAINLY NORTH AND EAST OF A MUSCLE SHOALS...TO
BIRMINGHAM...TO PRATTVILLE LINE. SCATTERED SHOWERS AND
THUNDERSTORMS...WILL BE POSSIBLE THROUGH THIS EVENING OVER THE
ENTIRE FORECAST AREA. A FEW STORMS COULD BECOME RATHER STRONG...
HOWEVER...THEY SHOULD REMAIN BELOW SEVERE LIMITS.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...
AS  A COLD FRONT IS EXPECTED TO MOVE OVER THE NORTHERN SECTIONS OF
ALABAMA DURING THE EARLY MORNING HOURS SATURDAY. THE COLD FRONT IS
EXPECTED TO MOVE ACROSS THE AREA THROUGH SATURDAY EVENING.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THIS AFTERNOON OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bullock

When
May 11, 3:30 PM CST
Where
Bullock County, Union Spgs
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
32.150, -85.717

Several trees were blown down in a short path just south of Union Springs on US 29.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245840.